Alert archive / West Virginia / Flash Flood Watches in 2020

Flash Flood Watch 9, NWS Charleston, WV

August 22, 2020Pocahontas County, Randolph County, Webster County, West Virginia

NWS Charleston, WV issued this flash flood watch at Aug 22, 2020, 12:23 PM EDT for Pocahontas County, Randolph County, Webster County, West Virginia. It took effect at Aug 22, 2020, 1:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2020, 12:23 PM EDT (16:23 UTC)
In effect from
Aug 22, 2020, 1:00 PM EDT
Expired
Aug 23, 2020, 12:00 AM EDT
In force
11 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Pocahontas County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 143 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS61 KRLX 221623
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
1223 PM EDT Sat Aug 22 2020

WVZ522>524-526-230030-
/O.NEW.KRLX.FF.A.0009.200822T1700Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
1223 PM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The National Weather Service in Charleston has issued a

* Flash Flood Watch for a portion of northeast West Virginia, 
  including the following areas, Northwest Pocahontas, Southeast 
  Pocahontas, Southeast Randolph and Southeast Webster.

* Until Midnight EDT tonight

* Scattered to numerous showers and thunderstorms are expected this 
  afternoon and evening. Some of the showers and thunderstorms will 
  be slow moving and could produce heavy rainfall. Rainfall amounts 
  between 1 and 3 inches will be possible in a short period of time, 
  and this may result in localized flooding.

* Potential impacts include rapid rises of water, flooded roads, and 
  flooding of structures in low lying areas near streams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

RG
2 follow-up statements
899 
WGUS61 KRLX 222313
FFARLX

Flood Watch
National Weather Service Charleston WV
713 PM EDT Sat Aug 22 2020

WVZ522>524-526-230400-
/O.CON.KRLX.FF.A.0009.000000T0000Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
713 PM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The Flash Flood Watch continues for

* A portion of northeast West Virginia, including the following 
  areas, Northwest Pocahontas, Southeast Pocahontas, Southeast 
  Randolph and Southeast Webster.

* Until Midnight EDT tonight

* Scattered to numerous showers and thunderstorms are expected 
  through early tonight. Some of the showers and thunderstorms will
  be slow moving and could produce heavy rainfall. Rainfall amounts 
  between 1 and 3 inches will be possible in a short period of time, 
  and this may result in localized flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

ARJ
482 
WGUS61 KRLX 230337
FFARLX

Flood Watch
National Weather Service Charleston WV
1137 PM EDT Sat Aug 22 2020


WVZ522>524-526-230445-
/O.EXP.KRLX.FF.A.0009.000000T0000Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
1137 PM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT...

The Flash Flood Watch for a portion of northeast West Virginia
will expire at midnight EDT tonight. Heavier rainfall has ended
this evening. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 9:41 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 22, 9:41 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
941 AM EDT Sat Aug 22 2020

.SYNOPSIS...
Upper level trough continues to provide chances for showers and
thunderstorms today and Sunday. Ridging brings drier weather
for the beginning of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 942 AM Saturday...

Some partial clearing on latest satellite trends have allowed
temperatures in some areas to warm slightly faster than
anticipated, so updated hourly temperatures based on latest
trends. Otherwise, forecast remains on track.

As of 130 AM Saturday...

An upper level trough remains nearly stationary west of the
area. This will continue to pull ample moisture into the
region, providing chances of showers and thunderstorms. The best
chances will be during the afternoon and evening hours, but some
showers or light rain are possible at other times. Storms should
have a bit more motion than on Friday, but also a bit more CAPE. Can't
rule out some localized water problems but not expecting
widespread problems.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 210 AM Saturday...

Southwesterly flow remains across the area Sunday and Monday,
with high pressure continuing to linger off/along/SE coast.
Multiple disturbances crossing the area during the time period,
along with diurnal heating will continue to result in showers
and thunderstorms during the period. Storms will be slow moving,
and contain brief heavy downpours, with localized flooding
issues a possibility.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 215 AM Saturday...

Tuesday into mid weak, upper ridge across the central U.S. will
amplify and build eastward, with a northwesterly flow aloft
taking hold. Multiple disturbances will move southeast across
the eastern U.S. during the period, with showers and
thunderstorms continuing to be possible, however, with less
coverage than over the weekend. Weather becomes more active
towards the end of the long term with the possibility of the ridge
breaking down, and remnants of a tropical system possibly
affecting the area.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 600 AM Saturday...

Patchy fog/stratus will burn quickly this morning. Some
scattered showers will continue this morning.

Scattered showers and thunderstorms will increase this
afternoon, especially over the mountains, southern WV, and
eastern Kentucky.

Some showers and thunderstorms will remain a possibility this
evening, with some showers possibly lingering through the night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing, location, and intensity of showers
and thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    M    M    H    H    H    H
EKN CONSISTENCY  M    L    L    H    M    H    H    H    H    H    H    H
PKB CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
Areas of IFR fog possible late each night and early morning
Sunday and early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/SL
NEAR TERM...RPY/RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Aug 22, 2:11 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
211 AM EDT Sat Aug 22 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-230615-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
211 AM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Isolated high water impacts may occur this afternoon and evening with
slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated high water impacts may occur with slow moving thunderstorms
Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 22, 11:58 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
1158 AM EDT Sat Aug 22 2020

OHZ067-221630-
Morgan-
1158 AM EDT Sat Aug 22 2020

...HEAVY THUNDERSTORMS AFFECTING CENTRAL MORGAN COUNTY...

At 1155 AM EDT, a strong thunderstorm was located near Chesterhill.
The storm is nearly stationary.

It and other heavy thunderstorms in the area were producing
torrential rainfall, which may cause localized flooding. Do not
drive your vehicle through flooded roadways.

Locations impacted include...
McConnelsville, Chesterhill, Malta, Stockport and Hackney.

LAT...LON 3968 8172 3967 8164 3966 8159 3959 8159
      3959 8169 3958 8172 3953 8172 3953 8170
      3948 8171 3948 8176 3949 8176 3949 8182
      3947 8183 3948 8198 3969 8196
TIME...MOT...LOC 1555Z 196DEG 0KT 3956 8181

12
Special weather statement, Aug 22, 12:01 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
1201 PM EDT Sat Aug 22 2020

OHZ083-084-221630-
Jackson-Vinton-
1201 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON AND VINTON
COUNTIES...

At 1200 PM EDT, a strong thunderstorm was located near Mcarthur. The
storm is nearly stationary.

It and other heavy thunderstorms in the area were producing
torrential rainfall, which may cause localized flooding. Do not
drive your vehicle through flooded roadways.

Locations impacted include...
Wellston, Mcarthur, Lake Hope State Park, Hamden, Zaleski,
Allensville, Creola, Eagle Mills, Radcliffe and Byer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3937 8274 3936 8264 3937 8263 3937 8252
      3940 8251 3938 8229 3912 8232 3916 8277
TIME...MOT...LOC 1600Z 005DEG 1KT 3923 8258

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:24 PM EDTSpecial Weather StatementRLXJackson36 min
Aug 22, 6:08 PM EDTSpecial Weather StatementRLXBarbour, Upshur37 min
Aug 22, 6:28 PM EDTFlash Flood WarningRLXLewis, Upshur2 hr
Aug 22, 6:34 PM EDTSpecial Weather StatementRLXPutnam56 min
Aug 22, 6:45 PM EDTSpecial Weather StatementRLXBraxton45 min
Aug 22, 7:00 PM EDTFlash Flood WarningRLXBraxton103 min
Aug 22, 7:20 PM EDTFlash Flood WarningRLXLewis101 min
Aug 22, 7:59 PM EDTSpecial Weather StatementRLXKanawha46 min

Nearby

Flash Flood Watches in West Virginia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.